Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Reno, NV

April 27, 2016Lassen County, California

NWS Reno, NV issued this special weather statement at Apr 27, 2016, 5:10 PM PDT for Lassen County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2016, 5:10 PM PDT (00:10 UTC)
Expired
Apr 27, 2016, 5:45 PM PDT
In force
35 min
Issued by
NWS Reno, NV

County Lassen County, CA

The radar

The Reno radar (KRGX), 129 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS85 KREV 280010
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
510 PM PDT WED APR 27 2016
 
CAZ071-280045-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
510 PM PDT WED APR 27 2016

...STRONG THUNDERSTORM WITH HAIL NORTH OF SUSANVILLE...

AT 508 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
2MILES NORTH OF SUSANVILLE...OR 14 MILES SOUTHEAST OF EAGLE LAKE.
THIS STORM IS MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL...WHICH MAY ACCUMULATE ON HIGHWAYS...AND WINDS TO 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUSANVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL AFFECT TRAVELERS ON CALIFORNIA 139 BETWEEN
SUSANVILLE AND 5 MILES NORTH OF SUSANVILLE. DRIVERS SHOULD EXPECT
STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY
RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN
ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 4069 12038 4041 12038 4041 12076 4069 12076
TIME...MOT...LOC 0008Z 057DEG 4KT 4048 12059 

$$

JW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Apr 27, 3:24 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 27, 3:24 PM PDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Reno NV
324 PM PDT WED APR 27 2016

.SYNOPSIS...

The weather will remain unsettled through Thursday with scattered
showers and isolated thunderstorms expected. Drier conditions and
milder temperatures are expected for Friday with another low
pressure system possible by Friday night, lasting through the
weekend. This system has the potential to bring cooler
conditions, gusty winds, and showers to the region.

&&

.SHORT TERM...

An area of low pressure is moving into northern California and the
Sierra this afternoon. Scattered showers are initially forming in
northeast California and the Sierra, where partial clearing took
place behind this morning's warm air advection. Instability is
marginal over the area, but better dynamics are expected to move
into the area later this afternoon, as evidenced by the current
radar activity in the central CA valleys and western Sierra
slopes. Still, expect that thunderstorm activity will be fairly
isolated in coverage.

Snow levels are currently running around 6500-7500 feet, so light
snow showers or snow pellet showers are possible over some of the
Sierra passes this afternoon and evening. However, these storms do
not have the moisture or forcing needed to produce enough pellets
to keep roads covered and it's likely that any impacts will only
last 30 minutes to an hour at most. With these storms being
convective (showery) in nature, expect precipitation accumulation
to be hit or miss. Many areas will see more or less than what is
currently forecast.

This low quickly exits the region Thursday with precipitation
chances mainly limited to areas south of I-80 and east of Highway
95. Drier and warmer conditions are expected Friday, but this will
be short-lived as another fast moving area of low pressure drops
into the region Friday night. This system has had relatively poor
model agreement the past several days, but most recent forecast
runs and ensembles are now in better agreement in a more westerly
track. This will lead to cooler conditions along with chances for
showers and possibly even thunderstorms Friday night into Saturday
across the Sierra and western Nevada. In addition, gusty north to
northeast winds are expected on Saturday, bringing choppy
conditions to area lakes in addition to making it feel that much
colder across the region. -Dawn

.LONG TERM...Sunday through Wednesday...

By Sunday the core of low pressure is expected to move into the four
corners region leaving western Nevada on the periphery of any
remnant moisture. A few light showers will remain possible on
Sunday, mainly in Mono County, as moisture banks up against the
Eastern Sierra.

On Monday shortwave ridging will briefly build over the Sierra
most likely bringing warmer temperatures and clearing skies.
There remains some uncertainty of how fast the low pressure will
eject and whether enough remnant moisture will be left over to
create the possibility afternoon thunderstorms. The EC ejects the
low and moisture more quickly and has been handling the synoptic
evolution much better lately in the 5-6 day period, so will stick
with the dry solution on Monday for now.

Ridging will be short-lived as most model simulations develop
another trough of low pressure along the California coast by
Tuesday. There remains a lot of uncertainty of how this low will
develop and when it will bring a return of precipitation. Currently
looks like a splitting low pressure, so predictability with this
system may remain difficult for the next few days.

Bottom line - anyone looking forward to sudden shift to warm and dry
Spring conditions is going to have to wait a little longer. -Zach

&&

.AVIATION...

An area of low pressure is now over central California where
radar shows the highest concentration of thunderstorm activity. A
few thunderstorms have developed in the Sierra and in far western
Nevada in Lyon/Douglas counties with additional storms possible
this afternoon and evening. Chances for thunderstorms at or in the
vicinity of KTRK are 50 percent, while at KTVL, KCXP, KRNO, and
KMMH, they are 30 percent. Thunderstorm chances are expected
through about 03z, while showers may persist overnight, especially
south of Interstate 80.

The greatest risk from thunderstorms will be lightning in addition
to pellet showers and lowering ceilings/visibility which could
obstruct surrounding terrain. Pellets may briefly accumulate on
Sierra runways if the shower is heavy enough, but will quickly
melt off with any impacts lasting less than 30 minutes.

In general most terminals will see light west winds gusting to
around 20 kts with erratic and stronger gusts near storms.
-Zach/Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Apr 27, 5:10 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
510 PM PDT WED APR 27 2016

CAZ071-280045-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
510 PM PDT WED APR 27 2016

...STRONG THUNDERSTORM WITH HAIL NORTH OF SUSANVILLE...

AT 508 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
2MILES NORTH OF SUSANVILLE...OR 14 MILES SOUTHEAST OF EAGLE LAKE.
THIS STORM IS MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL...WHICH MAY ACCUMULATE ON HIGHWAYS...AND WINDS TO 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUSANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL AFFECT TRAVELERS ON CALIFORNIA 139 BETWEEN
SUSANVILLE AND 5 MILES NORTH OF SUSANVILLE. DRIVERS SHOULD EXPECT
STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY
RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN
ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 4069 12038 4041 12038 4041 12076 4069 12076
TIME...MOT...LOC 0008Z 057DEG 4KT 4048 12059

JW

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.